Minnesota, 2018

Hail in Minnesota, August 31, 2018

August 31, 2018 · NWS FGF · 12 events in 6 counties and zones

Around 1 pm CDT on August 31st, a line of thunderstorms took shape between Roseau and Grand Forks. As these storms moved east of the Thief River Falls area, they increased in intensity and dropped large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Around 1 pm CDT on August 31st, a line of thunderstorms took shape between Roseau and Grand Forks. As these storms moved east of the Thief River Falls area, they increased in intensity and dropped large hail. As the line progressed through eastern Lake of the Woods County, another segment of the line strengthened and dropped large hail. A little over an hour later, just after 4 pm CDT, another cluster of storms formed over extreme southeast North Dakota. These storms tracked east-northeast, through the Fairmount (North Dakota) area, and the Fergus Falls, Battle Lake, and Wadena (Minnesota) areas. These storms also produced large hail. A lone thunderstorm cell formed over south central Grand Forks County (North Dakota) around 830 pm CDT. This storm expanded into a cluster of storms as it progressed eastward into western Polk County (Minnesota). Finally, just before midnight CDT, another lone thunderstorm just southeast of Roseau also dropped large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 31, 11:58 AM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Aug 31, 11:58 AM CST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1258 PM CDT Fri Aug 31 2018

.UPDATE...
Issued at 1257 PM CDT Fri Aug 31 2018

Adjusted POPs a bit for current radar trends. There has been some
breaking up of the stratus, but more showers and storms are
quickly firing so will have to watch how strong they get as the
weak vort/shortwave exits out of the area. Lowered highs a couple
of degrees near the front where there is lingering clouds or rain
beginning.

&&

.SHORT TERM...(Today and tonight)
Issued at 344 AM CDT Fri Aug 31 2018

Challenge for the forecast today will be sky cover and convective
chances this afternoon and evening. Low level moisture continues
to stream northward across much of the CWA this morning as a
broken stratus layer has reached the northern valley ahead of a
slow moving wind shift or cold front which has entered the NW
portions of the Devils Lake basin. This cold front will gradually
push to the southeast today with showers and thunderstorms
developing along it as weak a couple embedded waves move across
the region within the WSW 500mb flow aloft. One wave is bringing
showers to parts of NW ND this morning and will move across the
northern half of the area this morning. Ahead of this feature
activity is expected to increase in intensity with MLCAPE around
2000J/kg across NW MN and bulk shear values 40 to 50kts. CAM
solns bring the next round of convection into SE ND and west
central MN later this afternoon on the nose of another embedded
wave. There is a better signal of stronger updrafts and greater
coverage of convection with this wave as instability will be
higher given ample surface heating, as long as cloud cover
diminishes this early afternoon. Given the environment any of
these storms could be strong or severe with hail around an inch in
size and or winds around 60mph.

Cold front will push across the area as the second wave exits this
evening with clearing skies and high pressure building into the
area overnight.

.LONG TERM...(Saturday through Thursday)
Issued at 344 AM CDT Fri Aug 31 2018

Synopsis: Zonal flow aloft over the weekend will turn gradually
southwest through next week with a few impulses and trailing cold
fronts moving through the region. Temperatures are expected to be
seasonable to slightly below average, owing in part to extensive
cloud cover associated with rain chances, with highs largely in the
70s and lows in the 50s.

Holiday Weekend: Overall, the holiday weekend will be quite nice.
Surface high pressure moves east across the area Saturday keeping
skies clear with light and variable winds turning southwesterly
later in the day. There may be a brief period of near critical fire
weather conditions in northeastern North Dakota late afternoon as RH
values dip to around 30% and winds gradually pick up to 10-20 mph
out of the southwest. A weak cold front moves through from the west
late Saturday bringing brief showers with perhaps a rumble of
thunder in the southern Red River Valley and west-central Minnesota
during the overnight into early morning Saturday. Another high
pressure builds into the region behind the exiting cold front Sunday
clearing skies and keeping conditions dry. Luckily winds will be
light Sunday afternoon amidst dew points into the 30s-40s in eastern
North Dakota keeping fire weather concerns low. Surface flow returns
out of the south on Labor Day drawing moisture back into the region.
A small mid level disturbance moves out of the central High Plains
and into the Upper Mississippi Valley on Labor Day bringing some
chance for rain to west-central Minnesota, although most of this
rain will miss the CWA to the south and east likely only
contributing to cloudiness to the southeastern CWA.

Tues-Fri: Another cold front moves through Tuesday bringing an
additional chance for showers and thunderstorms with a lull in rain
chances expected behind the front Wednesday. Beyond Wednesday,
guidance begins to diverge in highlighting precipitation chances.
However most guidance develops low pressure in the western Dakotas
late next week that eventually makes its way eastward into the
region beneath amplifying southwesterly flow aloft. With an extended
period of low level moisture return ahead of the low, general shower
and thunderstorm chances increase late next week into next weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1257 PM CDT Fri Aug 31 2018

Lingering stratus across the east has kept KTVF and KBJI in IFR
conditions. Showers and storms have already developed near the
cold front currently over the central forecast area, so have VCTS
or VCSH going for the Red River airports. That activity will push
eastward in the next few hours and affect the MN TAF sites, with
more developing further west so have at least a VC mention of
precip in all but KDVL through the early evening. Clouds should
clear out as the cold front pushes east later tonight. Cannot
completely rule out some patchy fog developing late tonight under
light winds with recent rain, but with unknown impact on TAF sites
will leave it out for now.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...JR
SHORT TERM...JK
LONG TERM...CJ
AVIATION...JR
Hazardous weather outlook, Aug 31, 4:25 AM CST, 8 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
525 AM CDT Fri Aug 31 2018

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-011030-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
525 AM CDT Fri Aug 31 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Some patchy fog exists this morning along the upper Sheyenne
River Valley down to Gwinner which will reduce visibilities down
to a quarter mile at times. Conditions are expected to improve by
9am or so.

Early this afternoon thunderstorms are possible in NW MN and
chances will spread into the southern valley by late afternoon. A
few of these storms could be strong to severe with winds around
60mph and hail up to an inch and a half in size. With this
activity dangerous lightning and localized heavy rainfall or flash
flooding is also possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Aug 31, 12:42 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
142 PM CDT FRI AUG 31 2018

MNZ008-009-013-014-016-311945-
East Marshall MN-Red Lake MN-North Beltrami MN-Pennington MN-
North Clearwater MN-
142 PM CDT FRI AUG 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARSHALL...
NORTHEASTERN RED LAKE...WEST CENTRAL BELTRAMI...PENNINGTON AND
NORTHWESTERN CLEARWATER COUNTIES UNTIL 245 PM CDT...

At 141 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hazel, or 9 miles southeast of Thief River Falls, moving northeast at
45 mph.

Nickel size hail will be possible with this storm.

This strong thunderstorm will be near...
  Mavie around 155 PM CDT.
  High Landing around 200 PM CDT.
  Goodridge around 205 PM CDT.
  Espelie around 215 PM CDT.
  Jelle and Carmel around 230 PM CDT.

Other locations impacted by this storm include Thief River Falls
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4783 9626 4803 9627 4844 9552 4807 9512
TIME...MOT...LOC 1841Z 242DEG 39KT 4799 9610

JH

The radar

The Fargo/Grand Forks radar (KMVX), 134 km away, was scanning. The volume nearest the first event began at 19:03 UTC.

Open the radar archive at this moment

Event by event

12 hail. Local standard time, as filed.

Hail, Pennington

When
August 31, 1:05 PM CST
Where
Pennington County, 0.46 mi E of Goodridge
Measured
1 in hail
Reported by
Public
Coordinates
48.150, -95.790

Dime to quarter sized hail fell.

Hail, Lake of the Woods

When
August 31, 1:55 PM CST
Where
Lake of the Woods County, 6.17 mi SSW of Clementson
Measured
1 in hail
Reported by
Public
Coordinates
48.600, -94.490

Very heavy rain, dime to quarter sized hail, and gusty winds hit northwest Rapid River Township in Lake of the Woods County. Several large tree branches were blown down by the wind.

Hail, Otter Tail

When
August 31, 4:19 PM CST
Where
Otter Tail County, 3.41 mi WSW of Battle Lake
Measured
1.75 in hail
Reported by
Social Media
Coordinates
46.270, -95.790

The hail fell at the Fiske Lake public access.

Hail, Otter Tail

When
August 31, 4:27 PM CST
Where
Otter Tail County, 0.69 mi S of Battle Lake
Measured
2 in hail
Reported by
State Official
Coordinates
46.270, -95.720

Hail, Otter Tail

When
August 31, 4:30 PM CST to 4:40 PM CST
Where
Otter Tail County, 1.91 mi E of Clitherall
Measured
1.25 in hail
Reported by
CoCoRaHS
Coordinates
46.280, -95.580

Dime to half dollar sized hail fell.

Hail, Otter Tail

When
August 31, 4:32 PM CST
Where
Otter Tail County, 2.13 mi SSE of Clitherall
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
46.250, -95.610

Hail, Wadena

When
August 31, 4:45 PM CST
Where
Wadena County, 2.13 mi SSE of Sebeka
Measured
1.75 in hail
Reported by
Social Media
Coordinates
46.600, -95.090

Hail, Otter Tail

When
August 31, 4:48 PM CST
Where
Otter Tail County, 1.43 mi W of Henning
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.320, -95.460

Hail, Wadena

When
August 31, 4:59 PM CST
Where
Wadena County, 4.25 mi NNE of Nimrod
Measured
0.88 in hail
Reported by
Public
Coordinates
46.690, -94.850

The hail fell near Huntersville State Forest.

Hail, Wadena

When
August 31, 5:00 PM CST
Where
Wadena County, 0.84 mi NW of Nimrod
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
46.640, -94.880

Hail, Polk

When
August 31, 8:57 PM CST
Where
Polk County, 1.96 mi SW of Hixon
Measured
1 in hail
Reported by
Public
Coordinates
47.800, -96.710

Nickel to quarter sized hail and brief heavy rain occurred across east central Fisher and west central Lowell townships.

Hail, Roseau

When
August 31, 10:30 PM CST
Where
Roseau County, 3.26 mi ESE of Malung
Measured
1 in hail
Reported by
Social Media
Coordinates
48.770, -95.650

Dime to quarter sized hail fell across eastern Malung Township.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772080, 772081, 772083, 772084, 772085, 772086, 772087, 772088, 772089, 772090, 772091, 772092.